Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 148, NWS Topeka, KS

July 15, 2020Dickinson County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 15, 2020, 2:33 AM CDT for Dickinson County, Morris County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2020, 2:33 AM CDT (07:33 UTC)
Expired
Jul 15, 2020, 3:30 AM CDT
In force
57 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Dickinson County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 1:25 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7306 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
4.9
Supercell composite
26.6

Open this sounding in Storm Lab

The text

As transmitted.

785 
WUUS53 KTOP 150733
SVRTOP
KSC041-127-150830-
/O.NEW.KTOP.SV.W.0148.200715T0733Z-200715T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
233 AM CDT Wed Jul 15 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southern Dickinson County in central Kansas...
  Morris County in east central Kansas...

* Until 330 AM CDT.

* At 233 AM CDT, severe thunderstorms were located along a line
  extending from 9 miles south of Gypsum to 3 miles southeast of
  Durham to 6 miles southwest of Marion, moving northeast at 50 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Herington, Council Grove, White City, Hope, Woodbine, Wilsey,
  Parkerville, Carlton, Dunlap, Latimer, Council Grove Lake and
  Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3887 9686 3887 9674 3870 9645 3856 9635
      3852 9635 3852 9693 3861 9693 3861 9737
      3865 9737
TIME...MOT...LOC 0733Z 246DEG 44KT 3857 9740 3845 9720 3827 9708 

HAIL...0.75IN
WIND...70MPH
 
$$

Baerg
4 follow-up statements
767 
WWUS53 KTOP 150747
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
247 AM CDT Wed Jul 15 2020

KSC041-127-150830-
/O.CON.KTOP.SV.W.0148.000000T0000Z-200715T0830Z/
Dickinson-Morris-
247 AM CDT Wed Jul 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHERN DICKINSON AND MORRIS COUNTIES...

At 247 AM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Hope to near Lincolnville to 7
miles east of Florence, moving northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Herington, Council Grove, White City, Hope, Woodbine, Wilsey,
Parkerville, Carlton, Dunlap, Latimer, Council Grove Lake and
Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3887 9686 3887 9674 3870 9645 3856 9635
      3852 9635 3852 9693 3861 9693 3861 9737
      3865 9737
TIME...MOT...LOC 0747Z 245DEG 50KT 3865 9717 3853 9697 3821 9680 

HAIL...<.75IN
WIND...60MPH
 
$$

Baerg
422 
WWUS53 KTOP 150807
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
307 AM CDT Wed Jul 15 2020

KSC041-150816-
/O.CAN.KTOP.SV.W.0148.000000T0000Z-200715T0830Z/
Dickinson-
307 AM CDT Wed Jul 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DICKINSON COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
east central Kansas.

LAT...LON 3870 9645 3856 9635 3852 9635 3852 9693
      3868 9693 3881 9663
TIME...MOT...LOC 0806Z 254DEG 30KT 3852 9698 3840 9683 3811 9685 

$$

KSC127-150830-
/O.CON.KTOP.SV.W.0148.000000T0000Z-200715T0830Z/
Morris-
307 AM CDT Wed Jul 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR MORRIS COUNTY...

At 306 AM CDT, severe thunderstorms were located along a line
extending from near Lincolnville to 10 miles east of Marion to near
Burns, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Herington, Council Grove, Wilsey, Parkerville, Dunlap, Council Grove
Lake and Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9645 3856 9635 3852 9635 3852 9693
      3868 9693 3881 9663
TIME...MOT...LOC 0806Z 254DEG 30KT 3852 9698 3840 9683 3811 9685 

HAIL...<.75IN
WIND...60MPH
 
$$

Baerg
289 
WWUS53 KTOP 150815
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
315 AM CDT Wed Jul 15 2020

KSC127-150830-
/O.CON.KTOP.SV.W.0148.000000T0000Z-200715T0830Z/
Morris-
315 AM CDT Wed Jul 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHERN MORRIS COUNTY...

At 315 AM CDT, severe thunderstorms were located along a line
extending from Burdick to 9 miles west of Strong City to 9 miles
northeast of Burns, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Herington, Council Grove, Wilsey, Dunlap, Burdick and Council Grove
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9645 3856 9635 3852 9635 3852 9693
      3868 9693
TIME...MOT...LOC 0815Z 246DEG 44KT 3856 9686 3844 9671 3815 9673 

HAIL...<.75IN
WIND...60MPH
 
$$

Baerg
679 
WWUS53 KTOP 150821
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
321 AM CDT Wed Jul 15 2020

KSC127-150831-
/O.EXP.KTOP.SV.W.0148.000000T0000Z-200715T0830Z/
Morris-
321 AM CDT Wed Jul 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORRIS COUNTY WILL
EXPIRE AT 330 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
east central Kansas.

LAT...LON 3870 9645 3856 9635 3852 9635 3852 9693
      3868 9693
TIME...MOT...LOC 0821Z 246DEG 44KT 3858 9680 3846 9665 3817 9667 

$$

Baerg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:33 AM CDT, 0 minutes earlier.

Area forecast discussion, Jul 15, 2:33 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
233 AM CDT Wed Jul 15 2020

.SHORT TERM...(Today and tonight)
Issued at 229 AM CDT Wed Jul 15 2020

At the time of this update (07Z), a large area of shower and
thunderstorm activity was located in central Kansas and progressing
toward the northeastern portion of the state. The cluster of
precipitation had developed into an MCV with broad-scale cyclonic
rotation noted on the radar loop. Surface analysis shows a boundary
draped across the area from far northeast KS southward into south-
central KS. Over the next several hours, the system will move along
the boundary and interact with a moist and unstable airmass over the
CWA. Mesoscale analysis at 07Z showed MLCAPE values as high as 3500
J/kg over central KS, decreasing northward. Shear is not as
impressive with effective bulk shear values around 25 to 30 kts.
Pwats were up to 2.0 inches, which is near record levels
climatologically. Based on this analysis, damaging wind gusts (up to
70 mph) and locally heavy rainfall leading to flooding will be the
main concerns with this system through the night and early morning
hours. Given the high pwats and slow movement of the system, many
locations could receive one to two inches of rain, with locally
higher amounts likely. The system should exit the area to the
east/northeast by midday with the RAP and HRRR both showing
northerly winds area-wide by that time.

Cloud cover is expected to linger much of the day, holding
temperatures down compared to recent days. Highs should range from
near 80 degrees close to the NE border, to the mid 80s in east-
central KS. Dewpoints, however, will continue to be oppressive in
the low 70s.

.LONG TERM...(Thursday through Tuesday)
Issued at 229 AM CDT Wed Jul 15 2020

The general upper level pattern through the long-term period looks
fairly zonal with a ridge suppressed over the southern US and low
amplitude waves traversing the northern US/southern Canada
periodically.

Some models are showing a shortwave moving across southern KS on
Thursday. I went ahead and lowered highs a bit to account for
additional cloud cover should these models verify with precip to
our south. Weak waves in this kind of flow can be difficult to
forecast at this range but there appears to be another signal, at
least from the NAM, for a complex of storms late Friday into early
Saturday. Other models show a very subtle wave with an 850mb jet
kicking in Friday night. Will have to monitor trends for the
potential of another MCS impacting the area Friday night, however,
confidence is not currently high enough to include categorical
POPs.

As of right now, the weekend is looking dry and very hot. Forecast
highs will approach 100 degrees with heat index values as high as
110 at times. If this forecast holds (pending any possible impact
from precip chances Saturday morning), an Excessive Heat Watch
might need to be considered. Our next surface boundary looks to
approach the area from the north through the weekend and possibly
sag into northern KS by early next week. That might become our
next best chance for another round of wet weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1142 PM CDT Tue Jul 14 2020

Based on current trends and latest short-term guidance, have
narrowed the timing of storms into the most likely windows for all
sites with confidence slightly higher at MHK. Reductions in
cigs/vis accompany storms with rain clearing the area in the mid
to late morning. MVFR cigs look to linger into at least part of
the afternoon. Some models show VFR conditions returning earlier
in the day, but will keep the greatest confidence at 21Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Teefey
LONG TERM...Teefey
AVIATION...Picha
Hazardous weather outlook, Jul 14, 4:03 PM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
403 PM CDT Tue Jul 14 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-152115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
403 PM CDT Tue Jul 14 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms are expected to develop tonight and could produce
severe wind gusts, large hail and locally heavy rainfall. The
most likely window for severe weather is from 10 pm tonight to 6
am Wednesday. Areas along and north of a line from Council grove
to Lawrence have the better chances of seeing thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several days of excessive heat are possible from Friday through
Monday. Be sure to check on the vulnerable to make sure they can
cool off and plan on moving outdoor activities to the cooler
partsof the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:28 AM CDTSpecial Weather StatementTOPClay, Ottawa, Riley47 min
Jul 15, 4:49 AM CDTAreal Flood AdvisoryTOPCloud, Republic, Washington3 hr
Jul 15, 5:27 AM CDTSpecial Weather StatementTOPBrown33 min
Jul 15, 9:46 AM CDTSpecial Weather StatementTOPDouglas59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.